Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lipo
Feb 22, 2008

I have been HIV Poz since 1992. I have been on the same meds for the last 8 years namely Sustiva, Viramune, and Videx. Yes I know this is a different combination but it seems to have worked for me. I am unable to get my stomach to go down. I have exercised and watched what I eat and yet still my waist line is expanding. My weight is 224 ilb and I am 6 ft 1 and people are telling me its the meds I am taking and I have asked my Dr. to changed them. My CD4 count has never been below six hundred and my viral load remains undetectable..lest than 50 copies. What can you suggest I take to keep my success and at the same time get some of my body back. My Butt is gone and I can't sit on any hard surface and I am getting worried. I also worry that new meds may not work for me as well as these are doing now..I want to change but I will be honest I am scared...

Thx Leon

Response from Dr. Young

Leon,

Really? Sustiva, Viramune and Videx??

This is a very unusual and frankly not recommended regimen. Because efavirenz (Sustiva) and nevirapine (Viramune) are of the same drug class and mechanism of action, there is little benefit from taking both of these medications simultaneously.

So first off, you need your doctor to get to the 21st century and current national and international treatment guidelines. A regimen that involves either of the two, but more favorably efavirenz would be recommended (with 2 nucleoside drugs). If you get pushback, you need a different and better trained doctor.

As to your body changes, it isn't entirely clear that this regimen is associated with fat gain, though there is some evidence that efavirenz regimens might have an increased risk of developing fat loss, compared with protease-based regimens. Also, ddI (Videx) isn't usually used as a first-line NRTI (in favor of regimens of abacavir/3TC or tenofovir/FTC today) and could be associated with increased fat loss on the basis of it's risk of causing mitochondrial injury.

So, what medications to switch to? This kind of decision requires knowing what previous medications you may have taken (if any) and what other medical conditions you have (like kidney or heart risk/disease).

Talk to your doctor about your (and my) concerns. Write back anytime with follow up.

Best of health, BY



Previous
first regimen
Next
Time to start?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement